My recent column about remembering to check blood glucose levels in patients with altered levels of consciousness described a patient who had intractable seizures. The seizures continued despite the use of benzodiazepines, phenobarbital and propofol. Laboratory work, including a drug screen, was unremarkable, and CT of the head was negative. The unresolved nature of that case prompted several readers to ask about the final diagnosis.
As fate would have it, the case I described was mirrored by a similar one a few weeks later. A 23-year-old male was brought to us unconscious and unresponsive. According to EMS, he had last been seen the night before, when he was going out partying with friends. He was found early in the morning, face-down in his driveway. The paramedics intubated the patient, immobilized him and transported him to our trauma center.
On physical exam, the patient was fully unresponsive with a GCS of 3. The only signs of trauma, however, were a few abrasions around the forehead and nose. Vital signs were stable, and a "stem-to-stern" CT scan revealed no occult head, chest or abdominal injuries. His alcohol level was 136 enough for a buzz, but not enough to pass out. Drug screen was negative. He suddenly awoke eight hours later and extubated himself. He was fully alert and oriented, with no neurologic deficits whatsoever, and he was discharged home on the following day. The female patient in the case I discussed earlier had a similar clinical course.
Toxidromes are constellations of signs and symptoms that are characteristic for a certain class of drugs. Both of these cases fit the clinical picture expected from acute poisoning with gamma-hydroxybutyrate (GHB). GHB, which comes in both liquid and powder forms, is abused both as a muscle builder and as a "date rape" drug. It goes by a host of street names. In my brief perusal of the literature, I came across 40 slang terms for GHB, the most appropriate of which is "Grevious Bodily Harm."
Quick history lesson: GHB was first synthesized in the 1960s as an aid to surgery for its ability to induce sleep and reversible coma. However, it had little analgesic effect, and onset of coma was often associated with seizure activity. These factors made GHB impractical in the clinical setting. In the late 1980s, the drug resurfaced as a growth-hormone stimulant to help bodybuilders gain and retain muscle mass. In 1991, the FDA banned GHB in nutritional products following a series of reports of adverse reactions. Federal law made GHB a Schedule I controlled substance in 2000. Despite this ban, GHB is still easy to make. I found recipes for the home synthesis of GHB with a single use of an Internet search engine and two left-clicks of my mouse. For those who don't trust their own cooking, a number of legal analogues (gamma-butyrolactone and 1,4-butanediol) with similar toxicologic effects have filled the gap.
- GHB is found naturally in brain tissue.
- It's similar in structure to gamma-hydroxy butyric acid (GABA), an inhibitory neurotransmitter.
- GHB is rapidly absorbed and quickly crosses the blood-brain barrier. Onset of action is within 15 minutes.
- In the CNS, GHB binds to specific receptors in the basal ganglia and other cerebral tissues. These receptors stimulate growth hormone, block central dopamine release (required for normal alertness and mood), increase the production of proenkephalins (precursors of endogenous opiates) and induce sleep.
- In larger doses, it produces an anesthetic state characterized by hypnosis and limited analgesia and amnesia without muscle relaxation. Random myoclonic "jerking" or "twitching" activity of the face and extremities is common; seizures may occur.
- The rapid onset of action and hypnotic effects explain its reputation as a "date rape" drug.
- Significant overdoses present with profound CNS and respiratory depression. However, unlike other sedatives and hypnotics, the obtundation is interrupted by episodes of extreme agitation and combativeness.
- The majority of OD patients recover with supportive care in six to eight hours. Such agents as naloxone and flumazenil are not consistently effective in reversing the effects of GHB.
From my own experience, the clinical presentation is more dramatic than the texts would allow. These are young people found on floors or by the roadside, not a mark on them, with a GCS of 3. You work them up to the hilt and still don't have an answer for their altered mental state. There is no one who can tell you, or is willing to say, what happened. As a caregiver, you don't even know what to treat. As a family counselor, you have no idea what to say: "Your child might be OK, but he might not. He might be in a chronic vegetative state, but then again he might be just fine in eight hours because I have no clue what's going on."
It's frightening when the patient sporadically awakens, setting off all the alarms on all the monitors you have, only to drift back off again. You wonder what you did right to wake them up and what went wrong now that they're asleep again. And it's unnerving when the patient suddenly opens his eyes, blinks away the brightness of the overhead lights and strains to cough out his endotracheal tube, looking at you as if to say, "You did this to me, and I was fine."
Now, I know what you're thinking: If the patient's clinical symptoms in our cases were due to drug intoxication, then why didn't the drug screen pick it up? The answer is pretty straightforward: Just like airport security, medical tests, such as a drug screen, can only pick up what you design them to detect. At our institution, the emergency drug screen is set to identify the presence of cannaboids, cocaine, opiates, barbiturates, benzodiazepines and amphetamines. It is not focused on detecting GHB. As a result, one can have an exceptionally high concentration of these agents in the body, and it will still not be "found." Toxicologic analysis for GHB can be performed by gas chromatography, but the results may not be available for days, blunting its utility in the real-time setting. By the time you've got the results back, the patient may well be awake, alert and discharged to home.
The other "date rape" drug of note is Rohypnol (flunitrazepam). Known as "roofies," the drug is legally manufactured in Europe and Latin America, but not in the United States. Rohypnol is a benzodiazepene and shares the sedative and analgesic effects of this class of agents. However, Rohypnol is 10 times as potent as diazepam (Valium).
Rohypnol is colorless and odorless and easily slipped into food or drink. Its effects begin within 30 minutes, peak at two hours and may persist up to eight hours after ingestion. Taken alone, this drug may produce impaired judgment, disinhibition and a decrease in motor skills. In combination with alcohol, Rohypnol can induce a blackout with memory loss. As a benzodiazepene, traces of this agent would be detected on most routine ED drug screens. Care is supportive. Fortunately, the use of Rohypnol as a drug of abuse seems to be waning.
Amusing Emergency Medical Note of the Week: In one of the "throwaway" tabloid journals I receive, there was a picture quiz of a man who had his abdomen sliced open during a domestic dispute. There were coils of intestines splayed across the photo, and the quiz requested a diagnosis (Emergency Medicine News, May 2003).
Thanks to my extensive medical training, I was able to establish an etiology for his condition. (I believe the medical term I used was "He's spilled his guts. Get it?") But the commentary on the case was what really threw me. In discussing the photo (reproduced twice in the same issue, just in case you didn't get the full impact the first time), the author cites a study of patients with abdominal eviscerations that noted "all patients underwent emergency laparotomy." Given that the word "laparotomy" means "making an opening into the abdominal cavity," the only surprise here is that apparently surgeons don't understand that when your intestines are spilling onto the floor, your laparotomy has already been done.
The authors of the journal article further describe a high incidence of major intraabdominal injuires in patients with eviscerations and state that physical examination cannot reliable determine the presence of major injuries. Again, I'm forced to realize that I am not as astute as a surgeon. I always sort of figured that if your bowels were hanging out, it was a major injury and that a physical examination was a pretty good way to determine if evisceration was present. All I can think is that once the small bowel has seen the light of day, you now have an extra-abdominal injury.
The case study concludes that the role of the emergency physician is to provide for the ABCs (because we forget, apparently) and that a surgeon must be consulted immediately (heck, I just figured I'd pack 'em back in maybe throw a little iodine in there for infection, just to make sure).EMTs and paramedics often rightly bemoan the fact that physicians don't treat them like equals, as knowledgeable experts in their area of medical care. So isn't it good to know that doctors think other doctors are ignorant, too?